Michigan, 2021Wildfire in Michigan, August 10 to 31, 2021
August 10 to 31, 2021 · NWS MQT · 1 event in 1 county or zone
Lightning sparked a wildfire on Isle Royale. The fire began August 10, 2021.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Lightning sparked a wildfire on Isle Royale. The fire began August 10, 2021. The Horne Fire in a remote are of Isle Royale National Park near the shore of Duncan Bay by the Tobin-Duncan Portage burned approximately 521 acres by the end of August. The fire continued to slowly burn and smolder into September.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Aug 10, 1:00 PM EST, 1 hour earlier.
Area forecast discussion, Aug 10, 1:00 PM EST, 1 hour before
Area Forecast Discussion
National Weather Service Marquette MI
200 PM EDT Tue Aug 10 2021
.SHORT TERM...(Today and tonight)
Issued at 423 AM EDT TUE AUG 10 2021
Large scale pattern this morning consists of ridging over the
southern 2/3 of the CONUS perforated by a weak trough over the Great
Lakes and Ohio Valley which has been slowly meandering northeastward
for the past day. Along the northern periphery of the ridge there is
a strong mid-level short wave over North Dakota. This wave will ride
eastward through the Boundary Waters and then lift northeastward
into Northern Ontario today, dragging a cold front into the Northern
Plains. Closer to home, the story this morning is the widespread
fog, much of it dense, thanks to winds nearly calm this morning and
abundant low-level moisture. Satellite shows fog covering nearly all
of the Keweenaw and central and eastern U.P. with obs from Houghton
to iron Mountain to Manistique (and a few others) all reporting 1/4
mile vis. Therefore, have issued a Dense Fog Advisory for the entire
CWA. This fog should mix out shortly after sunrise like summertime
radiation fog typically does, so the advisory runs through 13z.
Today, the two main stories will be the heat/humidity and the risk
for strong to perhaps severe thunderstorms. By 15z, the cold front
is expected to be oriented NNE to SSW through eastern Minnesota. Out
ahead of the front, temps rising into the mid to upper 80s with dew
points in the mid 60s will allow MLCAPE to build to 1500-2500 J/kg
with some pockets of up to 3000 J/kg. Strengthening mid-level flow
ahead of the aforementioned North Dakota short wave will lead to
effective shear magnitudes increasing from around 30 kts at around
18z to 40 kts or more by 21z, with vectors oriented at about a 45-
degree angle to the surface front. Therefore, the potential exists
for strong to severe thunderstorms this afternoon. However, some
models start mixing out the PBL as the surface wind increases this
afternoon leading to SBCIN being maintained through the day and high
LFCs around 600 mb. If that is the case, then frontal lifting will
not be enough to trigger convective initiation; mid-level dCVA ahead
of the wave will need to help parcels break the cap. However, the
strongest forcing from this wave will only glance the area as the
wave skirts by to the north. Therefore, the setup today is a
conditional one with low confidence. If storms do form, as
suggested by the NAM Nest, recent few HRRR runs, and CMC Hi-res,
then they could take advantage of the aforementioned parameters
and 7.5-8 C/km mid-level lapse rates and quickly become severe.
However, there is an equal chance that CI fails to occur given the
lingering CIN, and not much of anything happens. Therefore, went
with 50% POPs across roughly the southern half of the CWA since
this truly is a 50/50 kind of day. The CAPE/shear/lapse rate combo
that is modeled is not often seen up here, so decided enhanced
severe wording was warranted in the wx grids.
Tonight, the CAMs that do resolve that complex of storms show it
dissipating fairly quickly as it reaches the south-central U.P.
Skies should clear from west to east, but with the low-level
moisture not yet fully scoured out (and some rain today - maybe)
some more patchy fog is possible tonight, mainly central and east.
Lows should range from the upper 50s interior west to the mid 60s
east with some upper 60s lows possible in the downslope areas around
Marquette.
.LONG TERM...(Wednesday through Monday)
Issued at 329 AM EDT TUE AUG 10 2021
Long term pattern continues to progress an active pattern through
Wednesday night before the pattern amplifies across CONUS and quiets
down for us for the weekend. Wednesday will bring the region another
shot for showers and thunderstorms as another cold front sweeps
through the region. Showers are expected to progress eastward
through the forecast area, with the west likely starting in the
morning hours. Thunderstorm potential across the central and east
will increase through the day as the front moves west to east due to
daytime heating adding fuel to promote a healthy amount of elevated
instability and near 50kt deep shear. Model soundings paint a capped
environment though, with plenty of CIN that will limit strong and
severe potential. If we are able to erode the cap though, strong to
some severe weather can't be ruled out in the central and east.
Daytime highs will again be on the warmer side. However, with the
passage of the front in the west earlier in the day, daytime highs
aren't expected to climb much above 80F. The east and south has the
potential of warming up into the low to mid 80s; however, cloud
cover in the afternoon could hamper warming.
Even though there is a cold front moving through on Wednesday, upper
level temperatures aren't expected to fall much behind it. However,
behind the next front Thursday, 850mb temps are progged to drop near
7C. This will largely keep temps in the 70s in the west and low 80s
east due to the front arriving a little later in the day. 0Z
guidance keeps the region mostly dry, despite the frontal passage.
High pressure is progged to drop southeastward across the northern
Plains late Thursday and build into the Upper Great Lakes by Friday
morning. As this high continues toward the east-southeast through
the weekend, a dry forecast is expected. Temps are expected to climb
into the 70s Friday and Saturday and then near 80F on Sunday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 200 PM EDT TUE AUG 10 2021
Thunderstorms will lift up across western Upper MI over the next few
hrs, impacting KIWD/KCMX. Expect MVFR to brief IFR conditions and
gusty winds with the storms. It's uncertain if the storms will reach
KSAW later in the aftn, so only a VCTS mention was included. VFR
conditions will then prevail into the evening at all terminals. Fog
may develop overnight at KCMX and especially KSAW. MVFR to IFR
conditions are possible. VFR conditions will then prevail mid
morning Wed onward.
&&
.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 443 AM EDT TUE AUG 10 2021
Stagnant weather pattern will keep winds weak and variable this
morning with winds of only 5-10 kts. The stagnant weather conditions
will allow dense fog to persist across much of the lake today. It
will begin to clear out of the this evening through early Tuesday.
west half by late morning but will likely persist through late
afternoon over the east half. Therefore, have extended the Dense Fog
Advisory fro the north-central and eastern zones through early
evening. By this afternoon winds will increase to around 15 kts, out
of the SE east half and out of the SW west half. Winds will become
SW 10-15 kts across the lake tonight. There is a relatively low
chance of thunderstorms this afternoon, however, should any occur
they will be capable of producing heavy rain with vis reductions and
locally strong winds.
SW winds 15-20 kts are expected late tonight through Thursday
morning, becoming westerly Thursday afternoon behind a cold front.
Cooler air moving in behind this front will likely lead to a period
of stronger winds with some 20-25 kt winds likely. Winds will relax
below 15 kts Friday moving as ridging builds in, and then stay light
through the weekend.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
Dense Fog Advisory until 8 PM EDT this evening for LSZ245>251-
264>267.
Lake Michigan...
None.
&&
SHORT TERM...RJC
LONG TERM...JP
AVIATION...Rolfson
MARINE...RJCHazardous weather outlook, Aug 10, 3:04 AM EST, 10 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
404 AM EDT Tue Aug 10 2021
MIZ001>007-009>014-084-085-110815-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
404 AM EDT Tue Aug 10 2021 /304 AM CDT Tue Aug 10 2021/
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...Today and Tonight
Areas of dense fog are likely this morning. See the latest Dense
Fog Advisory for additional details. Areas of dense fog will be
possible again tonight across Upper Michigan.
There is a chance of thunderstorms today across portions of
western and central Upper Michigan. Some storms could produce
damaging winds, large hail, and heavy downpours, mainly near the
Wisconsin state line.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
There is a chance of thunderstorms Wednesday across Upper Michigan.
Some storms may be strong across the central and east in the
afternoon and evening hours.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any observed hail or wind damage
from thunderstorms to the National Weather Service in Marquette.
The public may also submit reports to the National Weather Service
via phone, on our website, or through Facebook or Twitter using
#906wx.
LSZ162-240>251-263>267-110815-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
404 AM EDT Tue Aug 10 2021 /304 AM CDT Tue Aug 10 2021/
This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.
.DAY ONE...Today and Tonight
Areas of dense fog are likely this morning. See the latest Marine
Dense Fog Advisory for additional details. Areas of dense fog are
also possible tonight.
Thunderstorms will be possible across the west half of Lake
Superior this morning and across the north-central and east this
afternoon and evening. Some storms could produce strong winds,
mainly across the west and north-central. Heavy downpours could
also quickly reduce visibilities.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Thunderstorms will also be possible on Wednesday through the early
evening hours, mainly in the central and east.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-110815-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
404 AM EDT Tue Aug 10 2021
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Today and Tonight
Areas of dense fog are likely this morning. See the latest Marine
Dense Fog Advisory for additional details. Areas of dense fog are
also possible tonight.
Thunderstorms will be possible this afternoon and evening. Some
storms could produce strong winds. Heavy downpours could also
quickly reduce visibilities.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Thunderstorms will also be possible Wednesday through Wednesday
evening.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
JP
In the hours before
Special weather statement, Aug 10, 12:44 PM EST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Marquette MI
144 PM EDT Tue Aug 10 2021
MIZ002-009-010-084-101830-
Ontonagon MI-Gogebic MI-Southern Houghton MI-Iron MI-
144 PM EDT Tue Aug 10 2021
...A strong thunderstorm will impact portions of northwestern Iron,
southeastern Gogebic, southwestern Houghton and southeastern
Ontonagon Counties through 230 PM EDT/130 PM CDT/...
At 144 PM EDT/1244 PM CDT/, Doppler radar was tracking a strong
thunderstorm near Watersmeet, or 26 miles north of Eagle River,
moving northeast at 40 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Paulding around 155 PM EDT.
Other locations in the path of this storm include Kenton and Sidnaw.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4678 8872 4660 8868 4642 8868 4642 8863
4620 8858 4617 8929 4618 8931 4639 8943
TIME...MOT...LOC 1744Z 239DEG 37KT 4629 8926
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MZSpecial weather statement, Aug 10, 12:50 PM EST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Marquette MI
150 PM EDT Tue Aug 10 2021
MIZ002-003-084-101815-
Ontonagon MI-Houghton MI-Southern Houghton MI-
150 PM EDT Tue Aug 10 2021
...A strong thunderstorm will impact portions of west central
Houghton and northeastern Ontonagon Counties through 215 PM EDT...
At 150 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ontonagon, moving east at 40 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Rockland around 200 PM EDT.
Mass City around 205 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4665 8934 4683 8948 4707 8893 4677 8876
TIME...MOT...LOC 1750Z 250DEG 34KT 4679 8932
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
BWWildfire, Keweenaw
- When
- August 10, 2:00 PM EST to August 31, 11:59 PM EST
- Where
- Keweenaw forecast zone
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 47.283, -88.212 (the zone’s center; the record gives no point)
Lightning sparked a wildfire on Isle Royale. The fire began August 10, 2021. The Horne Fire in a remote area of Isle Royale National Park near the shore of Duncan Bay by the Tobin-Duncan Portage burned approximately 521 acres by the end of August. Numerous trails and campsites were damaged and closed due to the fire. The fire continued to slowly burn and smolder into September with the Park Service awaiting the arrival of snow to fully extinguish the fire.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, August 10 to 12, 202119 injured · 3 events
- Hail in Kansas, August 10, 2021$6.4 million · 2.75 in hail · 4 events
- Damaging Winds and Lightning Strikes in Maryland, August 10, 2021$2.6 million · 57 kt wind · 18 events
- Flash Flood in Michigan, August 10, 2021$1.3 million · 1 event
- Flash Flooding and Hail in Michigan, August 10 to 11, 20211 injured · $392,000 · 51 kt wind · 16 events
- Flash Flooding and Damaging Wind in Arizona, August 10 to 12, 2021$419,000 · 56 kt wind · 15 events
- Damaging Winds in Wisconsin, August 10, 2021$272,000 · 67 kt wind · 14 events
- Hail and Damaging Winds in Virginia, August 10, 2021$154,000 · 1.75 in hail · 20 events
- Damaging Winds in Michigan, August 10, 2021$230,000 · 64 kt wind · 9 events
- Hail and Damaging Winds in Georgia, August 10 to 11, 2021$75,000 · 1 in hail · 14 events
- Tornado and Flood in Illinois, August 10, 202160 kt wind · 51 events
- Hail and Damaging Winds in Kansas, August 10, 2021$55,000 · 1.75 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 980159.